Tornadoes · United States · Nebraska · 2016

EF0 tornado, Enders Res, Nebraska, May 24, 2016

This EF0 tornado ran 0.1 miles across Chase County on May 24, 2016, touching down at 9:06 PM MDT and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 24, 2016
Touchdown
9:06 PM MDT (03:06 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Chase County
Touchdown point
40.390, -101.640
Lift-off point
40.390, -101.640
Record number
1605242106-01

The damage survey

1 damage points were recorded along this path by NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.

  • Empty Pivot Irrigation System flipped and dragged

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm frontal boundary was draped across southwestern Nebraska during the evening of May 24th. Thunderstorms initiated in northeastern Colorado and tracked east. As they approached the warm front, they became severe. Large hail and a tornado was reported in Chase County.

At 2006 MST a tornado touched down in a field, flipping over an empty pivot irrigation system before lifting and dissipating. Estimated maximum winds were estimated at 70 mph to produce an EF-0 rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

22 minutes of warning. NWS LBF issued a tornado warning for this county at 02:44 UTC, 22 minutes before the tornado touched down, in force until 03:15 UTC.

The county was under a tornado watch, issued at 00:12 UTC and running to 06:00 UTC.

Issued (UTC)ExpiredProductOffice
00:12 UTC06:00 UTCTornado WatchLBF
02:21 UTC02:45 UTCTornado WarningLBF
02:44 UTC03:15 UTCTornado WarningLBF
03:15 UTC03:45 UTCTornado WarningLBF
04:59 UTC05:45 UTCSevere Thunderstorm WarningLBF
05:45 UTC06:30 UTCSevere Thunderstorm WarningLBF
06:22 UTC06:37 UTCSevere Thunderstorm WarningLBF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at May 24, 5:46 PM MDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 24, 5:46 PM MDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
646 PM CDT TUE MAY 24 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 252 PM CDT Tue May 24 2016

Tonight and Wednesday...the models are in good agreement lifting a
h700mb warm front into Srn Neb tonight. Satellite suggests the front
is lifting through Nern Colo and Nwrn KS this aftn. The threat of
severe weather this evening hinges on storm development over Nern
Colo. The HRRR and RAP models suggest an isolated severe storm could
move east through Colo and into Swrn Neb. Perhaps of bigger concern
is the NAM is developing discrete convection across Swrn Neb this
aftn and this evening which could easily become severe if dew points
rise into the 60s...perhaps a stretch but a storm or two could
develop with dew points in the upper 50s.

Presumably...other convection will fire across the Panhandle this
evening and move east as advertised by the models. This activity
should move east and coalesce with the ongoing storm development
across Swrn Neb to form a tstm complex which sweeps east overnight.
The severity of this complex is uncertain as it could become outflow
dominant and more ordinary.

WPC has outlooked Swrn Neb for excessive rainfall tonight. This
would result from HP supercell development which is advertised by
the HRRR and NAM. It is also noted that the shear is expected to
weaken late this evening which would cause storms to
backbuild...split and cause multicell development. PWATs increase to
1.5 inches along and east of highway 83 in both the NAM and RAP
models. This about 200 percent of normal.

Quiet weather is expected Wednesday in the wake of the storm
activity tonight. Highs rise 75 to 85 and a weak area of Pacific
high pressure builds into the fcst area. This should produce light
northwest winds.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue May 24 2016

Thursday through Tuesday will remain active as shortwave
disturbances continue to be ejected northeast across the region.
meanwhile, a longwave trough will persist across the west coast,
as energy dives southeast from the Gulf of Alaska.

The highest chances will occur Thursday night, Friday and Friday
night. This will be due to an upper trough and closed low passing
Colorado Thursday night, then western Nebraska Friday and Friday
night. An additional threat for severe weather Thursday afternoon
and evening, as a surface low and warm front extends from nwrn
Kansas across central Nebraska. Another disturbance is forecast to
cross the region Memorial Day and Monday night for increased
chances for thunderstorms.

High temperatures Thursday in the mid 70s cool into the lower 70s
by Friday before rebounding back into the lower 80s Sunday. Low
temperatures remain fairly steady in the low to mid 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 646 PM CDT Tue May 24 2016

Thunderstorms are expected to impact the KLBF and KVTN terminals
by 03z this evening. Wind gusts to 45 KTS, small hail and
visibilities down to 3SM are expected with thunderstorms. The main
thunderstorm threat is expected to end after 08z tonight. Beyond
08z, CIGS of 3500 FT AGL are expected through mid morning
Wednesday with clear skies thereafter.

&&

.HYDROLOGY...
Issued at 252 PM CDT Tue May 24 2016

North Platte river...additional releases of 500 to 1000 cfs
from lake McConaughy are planned. This is a result of higher than
expected snow melt in the mountains feeding the North Platte river
and the Wyoming reservoir system. The MBRFC is preparing new
forecasts for the North Platte river. Higher river levels are
expected.

High river flows will continue on the South Platte river. The
combined flow of the North and South Platte rivers will continue to
produce flooding on the Platte river near Brady.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SHORT TERM...CDC
LONG TERM...Roberg
AVIATION...Buttler
HYDROLOGY...CDC
Hazardous weather outlook, May 24, 2:20 PM MDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT TUE MAY 24 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-252030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
320 PM CDT TUE MAY 24 2016 /220 PM MDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE WEATHER IS POSSIBLE THIS EVENING. THE AREA OF GREATEST
CONCERN IS ALONG AND SOUTH OF INTERSTATE 80. STORM ACTIVITY WILL
DEVELOP ACROSS COLORADO AND MOVE TOWARD OR INTO SOUTHWEST
NEBRASKA THIS EVENING. ISOLATED SEVERE STORMS MAY DEVELOP ACROSS
SOUTHWEST NEBRASKA ALSO. LARGE HAIL AND WIND DAMAGE ARE THE
THREAT ALONG WITH THE POTENTIAL FOR AN ISOLATED TORNADO. LOCALLY
HEAVY RAINFALL IS POSSIBLE.

OTHER STRONG OR ISOLATED SEVERE STORMS MAY DEVELOP THIS EVENING
ACROSS THE NEBRASKA PANHANDLE. LARGE HAIL AND WIND DAMAGE ARE THE
THREAT.

LATE TONIGHT...STORM ACTIVITY ACROSS SOUTHWEST NEBRASKA MAY
CONVERGE WITH ACTIVITY ACROSS WESTERN NEBRASKA TO FORM A COMPLEX
OF THUNDERSTORMS WHICH WILL MOVE EAST THROUGH NORTH CENTRAL
NEBRASKA. A FEW STORMS COULD BE CAPABLE OF LARGE HAIL...WIND
DAMAGE AND LOCALLY HEAVY RAINFALL.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE.
THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO
FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN
BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS SLIGHT CHANCE FOR AFTERNOON AND EVENING SEVERE
THUNDERSTORMS ON WEDNESDAY...FOR AREAS ALONG AND EAST OF HIGHWAY
83. LARGE HAIL AND WIND DAMAGE ARE THE PRIMARY CONCERN...HOWEVER
ISOLATED TORNADOES WILL BE POSSIBLE.

THERE IS ANOTHER SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON
THURSDAY...FOR NEARLY ALL OF WESTERN AND NORTH CENTRAL NEBRASKA.
LIKE WEDNESDAY...THE PRIMARY THREAT WILL BE LARGE HAIL AND WIND
DAMAGE...HOWEVER ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE
BEST TIME FOR SEVERE STORMS WILL BE IN THE AFTERNOON AND EVENING
HOURS.

THE CHANCE OF THUNDERSTORMS CONTINUES FRIDAY THROUGH MEMORIAL
DAY. THE RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME.

RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN
MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO LEWELLEN.
ADDITIONAL RELEASES FROM LAKE MCCONAUGHY WILL CAUSE THE NORTH
PLATTE RIVER AT NORTH PLATTE TO RISE HIGHER. THE PLATTE RIVER
WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR
FLOOD STAGE OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST
FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL
CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN
BELOW FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

In the hours before

Special weather statement, May 24, 8:30 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM MDT TUE MAY 24 2016

NEZ094-250300-
WESTERN CHERRY NE-
830 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
900 PM MDT...

AT 830 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF MERRIMAN TO
18 MILES SOUTHEAST OF GORDON...AND MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MERRIMAN...IRWIN...INTERSECTION OF HIGHWAY 61 AND SHADBOLT ROAD...
INTERSECTION OF HIGHWAY 20 AND IRWIN ROAD...HIGHWAY 61 CROSSING THE
SNAKE RIVER...BAYONNE AND HIGHWAY 61 CROSSING THE NIOBRARA RIVER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 115 AND 147.
 HIGHWAY 61 BETWEEN MILE MARKERS 197 AND 231.

LAT...LON 4299 10144 4252 10160 4254 10205 4300 10202
TIME...MOT...LOC 0230Z 269DEG 40KT 4296 10189 4258 10202

SNIVELY
Local storm report, May 24, 8:33 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
933 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             9 SSE BIG SPRINGS       40.94N 102.01W
05/24/2016  E0.88 INCH       PERKINS            NE   PUBLIC

            WINDS WERE ESTIMATED AT APPROXIMATELY 40-50 MPH.

&&

MOLDAN
Local storm report, May 24, 8:52 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
952 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             3 N OGALLALA            41.17N 101.72W
05/24/2016  E0.50 INCH       KEITH              NE   PUBLIC

            GROUND IS NEARLY WHITE

&&

MOLDAN
Local storm report, May 24, 8:55 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
955 PM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             14 S LAMAR              40.37N 101.98W
05/24/2016  M1.75 INCH       CHASE              NE   PUBLIC

&&

MOLDAN
Special weather statement, May 24, 8:59 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
859 PM MDT TUE MAY 24 2016

NEZ094-250345-
WESTERN CHERRY NE-
859 PM MDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
945 PM MDT...

AT 859 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MERRIMAN TO 20 MILES
SOUTHWEST OF MEDICINE LAKE...AND MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CODY...NENZEL...MEDICINE LAKE...INDIAN HILL...STEER CREEK CAMPGROUND...
SCHOOLHOUSE LAKE...ROUND LAKE...ELI AND HIGHWAY 97 CROSSING THE NORTH
LOUP RIVER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 137 AND 170.
 HIGHWAY 97 BETWEEN MILE MARKERS 92 AND 93.

LAT...LON 4239 10103 4238 10170 4299 10168 4299 10103
TIME...MOT...LOC 0259Z 255DEG 35KT 4297 10162 4247 10163

SNIVELY
Special weather statement, May 24, 8:59 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
959 PM CDT TUE MAY 24 2016

NEZ023-024-035-036-250345-
HOOKER NE-GRANT NE-ARTHUR NE-MCPHERSON NE-
959 PM CDT TUE MAY 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARTHUR...
MCPHERSON...SOUTHEASTERN GRANT AND HOOKER COUNTIES UNTIL 1045 PM
CDT/945 PM MDT/...

AT 959 PM CDT/859 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 14 MILES NORTHEAST OF ARTHUR...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TRYON...THREE MILE LAKE...COGILL LAKE...BUCKTAIL...SAND BEACH LAKE...
DIAMOND BAR LAKE...CALORA...SCHNICK LAKE...SHIMMONS LAKE...BUCKTAIL LAKE...
LENA...HIGHWAY 97 CROSSING THE DISMAL RIVER...GREEN LAKE...EAST CODY
LAKE...FLATTS AND BIG LAMUNYON FLATS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 BETWEEN MILE MARKERS 171 AND 213.
 HIGHWAY 97 BETWEEN MILE MARKERS 23 AND 64.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4149 10153 4180 10163 4204 10097 4146 10077
TIME...MOT...LOC 0259Z 257DEG 32KT 4166 10144

BUTTLER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 00:00Z

3.1 hours before the tornado, 120 km from the path. May 25, 2016.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1159 joules per kilogram, CIN -23, lifted condensation level 1520 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 25 square meters per square second, 0 to 6 km bulk shear 37 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
2222 J/kg
Mixed-layer LCL
1520 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0
0-3 km lapse rate
7.5 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 12:00Z

8.9 hours after it, 120 km from the path. May 25, 2016.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -91863, lifted condensation level 1160 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -84 square meters per square second, 0 to 6 km bulk shear 52 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-91863 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Imperial Municip (IML), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
01:10 UTC110° 11 kt1007.8
01:15 UTC110° 11 kt1007.8
01:20 UTC110° 10 kt1007.8
01:25 UTC110° 9 kt1007.8
01:30 UTC110° 8 kt1007.8
01:35 UTC110° 9 kt1008.1
01:40 UTC110° 9 kt1008.1
01:45 UTC110° 8 kt1008.1
01:50 UTC120° 9 kt1008.5
01:53 UTC6760120° 9 kt1008.5
01:55 UTC110° 9 kt1008.5
02:00 UTC110° 10 kt1008.5
02:05 UTC120° 11 kt1008.5
02:10 UTC120° 10 kt1008.5
02:15 UTC110° 9 kt1008.5
02:20 UTC100° 8 kt1008.5
02:25 UTC90° 8 kt1008.5
02:30 UTC90° 7 kt1008.5
02:35 UTC70° 7 kt1008.8
02:40 UTC50° 6 kt1009.1
02:43 UTC665930° 7 kt1009.8VCTS
02:45 UTC360° 8 kt1010.2
02:50 UTC340° 17 kt1010.5
02:53 UTC6655340° 19 kt271010.5TS
02:55 UTC 1010.5
03:00 UTC 1010.5
03:05 UTC 1010.8-RA
03:06 UTC5950350° 18 kt261010.8-TSRA
03:10 UTC 1010.5-RA
03:15 UTC360° 20 kt1010.5RA
03:20 UTC 1010.5+RA BR
03:25 UTC 1009.8+RA BR
03:30 UTC 1009.8-RA BR
03:35 UTC50° 11 kt1009.8-RA
03:40 UTC60° 12 kt1009.5-RA
03:45 UTC90° 8 kt1009.1-RA
03:50 UTC90° 13 kt1008.5-RA
03:53 UTC545280° 14 kt1008.5VCTS -RA
03:55 UTC 1008.5-RA
04:00 UTC80° 12 kt1008.5-RA
04:05 UTC80° 7 kt1008.8-RA
04:10 UTC170° 4 kt1009.5-RA
04:19 UTC555290° 7 kt1009.1-RA
04:20 UTC110° 8 kt1009.5
04:25 UTC150° 6 kt1010.2
04:30 UTC0° 0 kt1010.2
04:35 UTC340° 3 kt1009.8
04:40 UTC0° 0 kt1009.8
04:45 UTC0° 0 kt1009.8
04:50 UTC330° 6 kt1009.8
04:53 UTC5552350° 4 kt1009.5
04:55 UTC20° 3 kt1009.5
05:00 UTC90° 4 kt1009.5
05:05 UTC30° 6 kt1009.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the touchdown began at 03:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:43 UTCHAIL 1.7514 S LamarChase, NE
03:06 UTCTORNADO9 S ImperialChase, NEA BRIEF TORNADO FLIPPED AND DRUG AN EMPTY PIVOT IRRITATION SYSTEM.
03:20 UTCHAIL 0.7519 N ParksDundy, NE
03:40 UTCTSTM WND GST 65WaunetaChase, NEWINDS ESTIMATED WITHIN THE CITY LIMITS OF WAUNETA OF 60 TO 70 MPH.
03:40 UTCHAIL 1.75WaunetaChase, NEHAIL POSSIBLY LARGER THAN GOLF BALL CURRENTLY FALLING.
03:55 UTCHAIL 1N PalisadeHitchcock, NESOCIAL MEDIA REPORT.
04:20 UTCHAIL 13 Sse Hayes CenterHayes, NEDELAYED REPORT
05:38 UTCHAIL 1.25ChampionChase, NE
05:51 UTCHAIL 1.75ImperialChase, NE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 24, 2016

43 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 242:21 PM EDTEF1Marquette, MI3.8200$10,000
May 242:54 PM EDTEF1Marquette, MI3.9200$50,000
May 243:56 PM CDTEF0Scott, KS1.050
May 244:04 PM CDTEF0Scott, KS4.2200
May 244:55 PM CDTEF0Scott, KS0.150
May 244:55 PM CDTEF0Scott, KS0.7100
May 245:13 PM CDTEF0Lane, KS1.250
May 245:24 PM CDTEF0Lane, KS0.8125
May 245:26 PM CDTEF0Lane, KS0.115
May 245:28 PM CDTEF1Creek, OK8.0900$750,000
May 245:49 PM CDTEF0Lane, KS0.115
May 245:55 PM CDTEF3Ford, KS14.76751
May 245:59 PM CDTEF0Ford, KS0.750
May 245:59 PM CDTEF0Lane, KS0.850
May 246:04 PM CDTEF0Lane, KS1.750
May 246:12 PM CDTEF3Hodgeman, KS11.0300
May 246:14 PM CDTEF1Ford, KS1.450
May 246:20 PM CDTEF0Ford, KS0.250
May 246:22 PM CDTEF2Ford, KS5.0550
May 246:28 PM CDTEF0Ford, KS2.790
May 246:32 PM CDTEF1Ford, KS2.950
May 246:43 PM CDTEF1Ness, KS2.950
May 245:44 PM MDTEF0Washington, CO0.050
May 246:44 PM CDTUnratedHutchinson, TX0.425
May 245:48 PM MDTEF0Adams, CO0.050
May 246:52 PM CDTEF2Ford, KS16.71,8001
May 246:55 PM CDTEF0Ford, KS0.150
May 246:56 PM CDTEF0Ness, KS6.2150
May 247:03 PM CDTEF0Hodgeman, KS0.6150
May 247:07 PM CDTEF3Ford, KS1.9150
May 247:11 PM CDTEF3Hodgeman, KS7.7700
May 247:15 PM CDTEF1Hodgeman, KS2.750
May 247:17 PM CDTEF0Ness, KS1.350
May 247:25 PM CDTEF1Edwards, KS4.3100
May 247:36 PM CDTEF0Hodgeman, KS3.550
May 246:44 PM MDTEF0Washington, CO0.050
May 246:47 PM MDTEF1Washington, CO0.920
May 247:49 PM CDTEF2Edwards, KS5.4150
May 247:55 PM CDTEF0Hodgeman, KS0.550
May 248:00 PM CDTEF3Edwards, KS8.31,100
May 248:25 PM CDTEF0Pratt, KS2.375
May 247:36 PM MDTEF0Yuma, CO1.225
May 248:38 PM CDTEF0Rush, KS0.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.